Saturday, September 1, 2012

Prednisone and managing the withdrawal symptoms

Because this drug produces high levels of cortisone in the blood stream, your adrenal gland slows down and ultimate stops working. This ultimate loss of natural production can be delayed either by taking a significantly lower dose over the relevant period of time, or taking the prescribed dose every other day. This allows the artificial level of cortisol to fall and encourages the adrenal gland to maintain some production. But if the evidence suggests the adrenal gland has stopped, it's actually dangerous to stop taking Prednisone suddenly. The almost inevitable symptoms are an initial feeling of nausea, followed by a sudden and severe feeling of tiredness, your body will start to ache with particular pain in the joints. If the gland fails to start, you will find yourself increasingly weak. Needless to say, this turns you from an active individual into a bedridden invalid in a few days.
To reduce the likelihood of adverse effects, you have to slowly reduce the daily dosage. This slow reduction will take weeks if not months. The actual length of time will vary depending on the disease being treated, how long you have been taking the drug, the dosage, and your general state of health. There are different approaches. The most popular calls for alternating higher and lower doses over the first weeks, then dropping down to lower doses every day. Many find it better to reduce the individual doses, but take them spaced evenly through the day. If you begin to feel joint pain, you take one of the nonsteroidal anti-inflammatory drugs to ease you through. If your skin has been affected by the Prednisone, stay out of the sun or, if this cannot be avoided, use sunscreen and keep as much of your body covered as possible. You should also cut down on food rich in vitamin D.
If you find the withdrawal symptoms are growing worse, you are tapering too fast. Never ignore this. Always discuss the symptoms with your regular doctor and change the dosages and the times you take them until you are comfortable again.

No comments:

Post a Comment